Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 260, NWS Dodge City, KS

September 17, 2011Barber County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 17, 2011, 4:45 PM CDT for Barber County, Comanche County, Kansas. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2011, 4:45 PM CDT (21:45 UTC)
Expired
Sep 17, 2011, 5:15 PM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Barber County, KS, Comanche County, KS

The radar

The Vance AFB radar (KVNX), 99 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 4:50 PM CDTHAIL 0.757 Ese Buttermilk, KS
Sep 17, 5:00 PM CDTHAIL 0.886 Sw Sun City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 2:30 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WUUS53 KDDC 172145
SVRDDC
KSC007-033-172230-
/O.NEW.KDDC.SV.W.0260.110917T2145Z-110917T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
445 PM CDT SAT SEP 17 2011

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BARBER COUNTY IN SOUTH CENTRAL KANSAS...
  EASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 530 PM CDT

* AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES EAST OF BUTTERMILK...AND MOVING NORTHEAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AETNA...
  MAINLY RURAL AREAS OF EASTERN COMANCHE AND WESTERN BARBER COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3701 9931 3715 9932 3738 9910 3738 9896
      3718 9870 3700 9911
TIME...MOT...LOC 2145Z 242DEG 21KT 3711 9919
WIND...HAIL <50MPH 1.00IN

$$

RUSSELL
1 follow-up statement
580 
WWUS53 KDDC 172215
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
515 PM CDT SAT SEP 17 2011

KSC007-033-172225-
/O.CAN.KDDC.SV.W.0260.000000T0000Z-110917T2230Z/
BARBER KS-COMANCHE KS-
515 PM CDT SAT SEP 17 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COMANCHE AND WEST
CENTRAL BARBER COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 11 PM. 

LAT...LON 3701 9931 3715 9932 3738 9910 3738 9896
      3718 9870 3700 9911
TIME...MOT...LOC 2215Z 180DEG 0KT 3710 9922

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:28 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 17, 3:28 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
328 PM CDT SAT SEP 17 2011

.DISCUSSION...

SYNOPSIS...

MOIST UPSLOPE SURFACE FLOW DOMINATED THE AREA THIS MORNING AS MOST
OF CENTRAL AND SOUTHWEST KANSAS REMAINED JUST NORTH OF A SURFACE
WARM FRONT EXTENDING FROM AROUND JOHNSON TO LIBERAL AND INTO EASTERN
OKLAHOMA. SURFACE DEW POINTS IN THE WARM SECTOR AVERAGED IN THE MID
60S THROUGH THE IMMEDIATE AREA TO OUR SOUTH WHILE SHALLOW STRATUS IN
THE AREA TO THE NORTH OF THE BOUNDARY ERODED TO A GARDEN CITY TO
ASHLAND LINE BY NOON. THE SURFACE WARM FRONT NEAR THE OKLAHOMA LINE,
AND A MID LEVEL AMPLIFIED WAVE ENTERING THE HIGH PLAINS
REGION LATE TONIGHT WILL BE THE MAIN FEATURES OF INTEREST TO
INFLUENCE OUR SENSIBLE WEATHER OVER THE NEXT 12-18 HOURS.

.DISCUSSION...

DAYS 1-2...

.SHORT TERM /TONIGHT THROUGH 6 PM MONDAY/

IMMEDIATE OF CONCERN WILL BE A LATE AFTERNOON/EARLY EVENING
CONVECTIVE THREAT, PROBABLY MOST LIKELY ANCHORED ACROSS THE SURFACE
WARM FRONTAL BOUNDARY ALONG OUR SOUTHERN AND SOUTHEASTERN COUNTIES.
THE SURFACE BOUNDARY CONTINUES LIFTING SLOWLY NORTHWARD EARLY THIS
AFTERNOON, AND HIGHER RESOLUTION MODELS PLACE THE BOUNDARY ACROSS
THE SOUTHERN TIER OF COUNTIES AND CURVING NORTHWARD INTO THE SURFACE
THROUGH OVER SOUTHEAST COLORADO BY EARLY THIS EVENING. BASED ON THE
CURRENT OBSERVATIONS, THE BOUNDARY IS PROBABLY GOING TO BE PLACED A
FEW TENS OF MILES FARTHER NORTH THAN THAT. BY EVENING IT IS NO
STRETCH THAT MODERATE SURFACE BASED CAPE VALUES CAN BE ACHIEVED WITH
SEVERAL HOURS OF INSOLATION. THERE WILL BE A INTRUSION OF STEEPER
LOW LEVEL LAPSE RATES INTO OUT SOUTHEAST COUNTIES BY LATE IN THE
AFTERNOON WHICH MAY PROVIDE THE CATALYST FOR SURFACE BASE CONVECTIVE
INITIATION. A PERUSAL OF SHORT TERM MODELS SUGGEST CONVECTION
DEVELOPMENT POSSIBLE MAINLY THE FRONT IN OUR SOUTHEAST COUNTIES, AND
SECONDARILY OVER THE FAR WEST CENTRAL COUNTIES AS WELL LATE THIS
AFTERNOON. 40-50 KNOTS OF 0-6 KM WILL EXIST IN THIS LAYER AND
SUPERCELLS WILL BE A POSSIBILITY WITH LARGE HAIL A THREAT, ALTHOUGH
SUPERCELL WINDS AND ISOLATED TORNADOES ARE ALSO POSSIBLE WITH SUCH
LOW LCLS. THIS LINE SHOULD BE EAST OF THE AREA FAIRLY QUICKLY. A
SECONDARY POTENTIAL REGION FOR CONVECTION IS ALSO NOTED OVER THE
NORTHERN AND WESTERN COUNTIES IN THE EARLY EVENING AND ON THROUGH
THE LATE EVENING. THE HRRR (NOT TO BE COMPLETELY SOLD ALL THAT A
HIGH RES MODEL PRODUCES) DOES INITIATE CONVECTION ACROSS EASTERN
COLORADO AS WELL LATE THIS AFTERNOON, AND SPREADS IT EASTWARD
DEVELOPING A COLD POOL WITH MOIST MID 50S'S DEW POINT INFLOW FROM
THE AIRMASS ACROSS NORTHWEST KANSAS, BY WAY OF LINEAR
CONVECTION.

A SHORT MID LEVEL TROUGH NOW OVER WESTERN WYOMING AND WESTERN
COLORADO WILL SPREAD EAST THROUGH THE EVENING, AND ACROSS WESTERN
KANSAS DURING THE DAY ON SUNDAY. TONIGHT, DIFFERENTIAL VORTICITY
ADVECTION MAY AID A CONTINUED ROUND OF MCS ACTIVITY THROUGH MID
NIGHT OR THEREAFTER. WITH TIME HOWEVER, SUBSIDENCE WILL WIN OVER THE
REGION AND DRIER AIR WILL BE SPREAD DOWNSLOPE BEHIND A SURFACE TROUGH
DURING THE DAY SUNDAY. AS A RESULT, WARMER TEMPERATURES CAN BE
EXPECTED, ONLY IN THE UPPER 70S TO PERHAPS AROUND 80S DEGREES GIVEN
NEARLY NEUTRAL 850 MB LEVEL TEMPERATURE TENDENCY EXPECTED FROM THE
WEST. THE UPPER POLAR LEVEL JET BECOMES ANTICYCLONICALLY ORIENTED
WITH THE  NOSE OF HE JET POSITIONED NEAR THE CENTRAL PLAINS ON MONDAY.
THIS IN EFFECT PLACES WESTERN KANSAS NEAR THE RIGHT FRONT QUADRANT
OF THE JET INA DRYING ATMOSPHERE. THE SURFACE RESPONSE WILL BE
INCREASING LOW LEVEL HEIGHTS AND WEAKENING WIND GRADIENT.

DAYS 3-7...

A POTENT UPPER LEVEL SHORTWAVE TROUGH WILL MOVE FROM THE DAKOTAS ON
TUESDAY MORNING WITH A CLOSED LOW AND A DEEP TROUGH EXTENDING FROM
THE GREAT LAKES AND INTO THE CENTRAL PLAINS ON TUESDAY INTO
THURSDAY. THIS SYSTEM WILL PUSH A COLD FRONT THROUGH THE FA BY LATE
TUESDAY AFTERNOON OR TUESDAY NIGHT. WILL KEEP SOME SMALL POPS FOR
TUESDAY AFTERNOON INTO TUESDAY NIGHT WITH THE COLD FRONT. BY FRIDAY
INTO SATURDAY A CUT OFF CLOSED LOW DEVELOPS AT THE BOTTOM OF THE
TROUGH IN THE MID MISSISSIPPI VALLEY AREA. THE GFS IS A BIT FARTHER
WEST WITH THE LOW INTO MISSOURI WHILE THE CANADIAN KEEPS A
PROGRESSIVE UPPER TROUGH. WILL HEDGE TOWARDS THE CLOSED LOW WITH THE
ECMWF AND GFS. HAVE LOWERED GOING HIGH TEMPS SEVERAL DEGREES FROM
WEDNESDAY INTO SATURDAY WITH THE CLOSED LOW AND A BROAD AREA OF
SURFACE COLD HIGH PRESSURE INTO THE PLAINS.

AS FOR TEMPERATURES WILL KEEP OVERNIGHT LOWS IN THE LOW TO MID 50S.
HIGHS ON TUESDAY WILL BE THE WARMEST AHEAD OF THE COLD FRONT WITH
LOW TO MID 80S. THEN HIGH TEMPS IN THE 70S WITH A WARMING TREND INTO
THE WEEKEND INTO THE 80S.

.AVIATION...

FOR THE 18Z TAF ISSUANCE...CLEARING LINE NEAR KDDC AND THROUGH
KGCK WITH CIGS BECOMING VFR. HOWEVER AT KHYS CIGS SHOULD REMAIN
IFR TODAY AHEAD OF THE WARM FRONT. THE BEST CHANCE FOR CONVECTION COMES
OUT WITH AN UPPER LEVEL SHORTWAVE TROUGH AROUND MIDNIGHT AND COULD
LAST FOR SEVERAL HOURS TILL AROUND 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  81  52  84 /  50  10   0  10
GCK  56  80  52  84 /  40  10   0  10
EHA  55  82  54  85 /  30  10   0  10
LBL  57  82  54  85 /  20  10   0  10
HYS  57  79  51  82 /  40  10   0  10
P28  62  81  55  83 /  70  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...

&&

FN06/33
Hazardous weather outlook, Sep 17, 3:00 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT SAT SEP 17 2011

KSZ030-031-043>046-061>066-074>081-084>090-180915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
300 PM CDT SAT SEP 17 2011 /200 PM MDT SAT SEP 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING GENERALLY ALONG AND EAST OF A LINE FROM
GARDEN CITY TO MEADE. IN THIS ZONE...THERE IS A RISK FOR SEVERE
WEATHER WITH A THREAT OF GOLF BALL SIZED HAIL, DAMAGING WINDS NEAR
70 MPH AND ISOLATED TORNADOES. THE THREAT FOR SEVERE WEATHER WILL
DIMINISH BY MID EVENING.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA
OVERNIGHT, BUT THE THREATS WOULD BE LIMITED TO LIGHTNING, GUSTY
WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS THE AREA TUESDAY INTO
WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EAST OF A LINE FROM GARDEN CITY TO
MEADE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

In the hours before

Special weather statement, Sep 17, 3:40 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT SAT SEP 17 2011

KSZ089-172130-
COMANCHE-
340 PM CDT SAT SEP 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMANCHE COUNTY...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF BUTTERMILK...MOVING NORTHEAST AT
25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3721 9937 3734 9901 3700 9901 3700 9948
TIME...MOT...LOC 2040Z 240DEG 23KT 3712 9918

RUSSELL
Local storm report, Sep 17, 4:18 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
418 PM CDT SAT SEP 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             7 S WILMORE             37.23N 99.19W
09/17/2011  E0.75 INCH       COMANCHE           KS   PUBLIC

&&

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:00 PM CDTSpecial Weather StatementDDCStevens45 min
Sep 16, 8:47 PM CDTSpecial Weather StatementDDCGrant, Haskell43 min
Sep 16, 9:17 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell43 min
Sep 16, 9:58 PM CDTSevere Thunderstorm WarningDDCHaskell62 min
Sep 16, 10:23 PM CDTSevere Thunderstorm WarningDDCGray, Meade, Seward52 min
Sep 16, 11:19 PM CDTSpecial Weather StatementDDCMeade41 min
Sep 16, 11:47 PM CDTSpecial Weather StatementDDCFord43 min
Sep 17, 12:47 AM CDTSpecial Weather StatementDDCFord58 min
Sep 17, 1:42 AM CDTSevere Thunderstorm WarningDDCKiowa27 min
Sep 17, 3:40 PM CDTSpecial Weather StatementDDCComanche50 min
Sep 17, 3:57 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche48 min
Sep 17, 4:09 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.